This recall is due to an impurity, N-Nitrosodimethylamine (NDMA), which was found in the recalled products. However, not all products containing valsartan are being recalled; only the generic ones made by Solco, Teva, and Major.
MORE FROM ABC11
Utz recalls Carolina Style barbecue potato chips for undeclared soy
Build-A-Bear brings back 'pay your age' promo for birthdays
NDMA is classified as a probable human carcinogen - a substance that could cause cancer - based on results from laboratory tests.
The presence of NDMA is thought to be related to changes in the way the active substance was manufactured.
"The FDA is committed to maintaining our gold standard for safety and efficacy," said FDA Commissioner Scott Gottlieb, M.D. "That includes our efforts to ensure the quality of drugs and the safe manner in which they're manufactured. When we identify lapses in the quality of drugs and problems with their manufacturing that have the potential to create risks to patients, we're committed to taking swift action to alert the public and help facilitate the removal of the products from the market."
-- Because valsartan is used in medicines to treat serious medical conditions, patients taking the recalled valsartan-containing medicines should continue taking their medicine until they have a replacement product.
-- To determine whether a specific product has been recalled, patients should look at the drug name and company name on the label of their prescription bottle. If the information is not on the bottle, patients should contact the pharmacy that dispensed the medicine.
-- If a patient is taking one of the recalled medicines, they should follow the recall instructions provided by the specific company. This information has been posted to the FDA's website.
-- Patients should also contact their health care professional (the pharmacist who dispensed the medication or doctor who prescribed the medication) if their medicine is included in this recall to discuss their treatment, which may include another valsartan product not affected by this recall or an alternative treatment option.